QUESTION: I recently, at the advice of my friends, drank a bottle of Romilar C.F. cough syrup. This was supposed to get me stoned. It did just that. After about 20 minutes my arms and legs got limp. I could hardly think and slurred when I talked. I laid down and found myself hallucinating.
About an hour later, I got real sick and threw up, after which I couldn’t walk. My pupils almost covered my whole iris. I went to bed that night and found myself hallucinating in double vision with my eyes open. The next day I had chattering teeth and every time I took a deep breath I would end up yawning which would make my whole body go limp.
I feel fine now (3 days later). What possible harm did I do to myself? Is what I did illegal?
ANSWER: I first heard about dextromethorphan cough syrups and tablets used for “highs” from a British ex-commando in Copenhagen in 1965. Apparently, it had not appreciably benefited the ex-commando. He often went about bopping peaceful Danes on the chin in pubs such as Laurits Betjen and the Pilegaarten.
Recently, I treated a girl who had taken half a bottle of such a cough syrup at a rock dance. As a result, she was semi-comatose, incontinent of urine and required hospitalization. Her boyfriend, who had taken the same amount, seemed normal, except for dilated pupils.
Nothing is known about possible long term harmful effects after frequently using large amounts of dextromethorphan.
Buying cough syrup is not illegal. Using it to get high may be against the law though that’s hard to prove. You’re missing the point if your chief fear about this incident is violating a statute.
QUESTION: This may sound ridiculous but I swear it’s the truth: on four different occasions I have been to parties where a goodly amount of grass was smoked and everyone else gets turned on but me. It’s obviously not the quality of the grass since everyone else got high—and it couldn’t be a put-on because they were different groups of people.
Have you heard of this happening before? What can I do about it? I’ve been instructed by experts, so that’s not the problem either. My only clue—I take 10 mg. of Librium 3 times per day under doctor’s orders (for neurodermatitis).
Could that turn me off?
ANSWER: There are two possible answers to your “problem.” One is the great variation of responses to drugs. The spectrum of human experience is such that some people will have no reaction to a drug such as marijuana when almost everyone else having the same quantity will be under (or over) the table. Your friends have no doubt told you, in addition, that the effects of marijuana must be anticipated and learned.
But the most likely cause for your not feeling the effects of marijuana is the daily use of a tranquilizer. Bad psychological reactions to marijuana are rare, but when they do occur they are often treated with Librium or other tranquilizers in order to bring the tripster down.
QUESTION: Both a friend and I discovered a physical side effect of marijuana. We found that, when stoned, we are unable to crack our knuckles; which is a regular habit of ours. Would you explain this phenomenon?
P.S. we just spoke to another friend who had no difficulty in cracking his knuckles. We are now more confused than ever.
ANSWER: Maybe you cats are so loose even your knuckles won’t crack!
Dr. Schoenfeld welcomes your questions. Write to him c/o P.O. Box 9002, Berkeley, Cal. 94719